Kansas, 2022

Hail and Damaging Wind in Kansas, May 17, 2022

May 17, 2022 · NWS EAX · 2 events in 1 county or zone

An organized complex of thunderstorms moved through east central Kansas during the late evening of May 17. A couple strong wind gusts and some minor damage occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An organized complex of thunderstorms moved through east central Kansas during the late evening of May 17. A couple strong wind gusts and some minor damage occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 17, 5:40 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, May 17, 5:40 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Tue May 17 2022

.Discussion...
Issued at 355 PM CDT TUE MAY 17 2022

Key Points:

* Isolated to scattered storms possible this evening mainly north of
  I-70.  These storms are largely expected to remain below severe
  limits, but can't rule out a strong storm or two.

* Complex of storms possible after 06Z tonight.  Hail, straight line
  winds main severe threats, with localized flash flooding possible.

* Warming trend Wednesday into Thursday ahead of a cold front on
  Friday. Much cooler conditions this weekend into early next week.

Detailed discussion...

Complex set up with two surface lows shifting east across the
plains. As of 20Z, one low is situated near Chamberlain SD, while
second deepening surface low across southwestern Kansas.  Warm air
advection continuing to lead to increasing instability with surface
based CAPE values of 1500-2500 J/kg, with greatest instability to
the west and least instability to the north. Cluster of storms
across eastern Nebraska as of 20Z are expected to move across
northern Missouri through the evening hours. Limited instability
along the Iowa/Missouri should limit severe potential through the
evening hours, though an isolated strong storm or two is possible.

40-45 knot low level jet is expected to develop this evening across
the Central Plains feeding moisture north increasing PWAT values to
1.25-1.6" towards 06Z tonight. Strong mass convergence is expected
to lead to thunderstorm development along trailing cold front from
northern low across eastern Nebraska into Iowa.  Additional
thunderstorm development is expected across central Kansas as mid
level wave associated with southern low works east. The development
across central Kansas is expected in the 00-02Z time frame with
development to the north following a few hours after that. These two
areas of convection are expected to evolve into a complex shifting
south and east across the area. Steep lapse rates near 10 C/km in
the 800-700 mb layer in northwestern Missouri could lead to large
hail threat across northwestern Missouri.  Farther to the south and
east, expect damaging winds to be main severe threat, but will have
to keep an eye on localized flooding potential with PWATs near
climatological maximums.

Complex is expected to shift east of the area Wednesday morning.
Surface ridge is expected to lead to light winds, though lingering
low level moisture will lead to stratus through the morning hours.
Moisture should mix out through the afternoon, leading to seasonal
conditions.  Warmer southwest winds are expected on Thursday leading
to much warmer conditions.  Upper low across the Pacific NW is
expected to deepen and approach from the northwest on Friday.
Trailing cold front could be the focus for additional thunderstorm
development, a few of which could be strong to severe.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 640 PM CDT TUE MAY 17 2022

Convection is the main concern this TAF period. Looks like a thin
line will move through in eastern KS and western MO in the next
few hours. Ceilings should stay VFR, but some scattered MVFR
ceilings are possible. Vis may also drop at times. Another round
of storms is then expected early tomorrow morning. This line will
impact much of the forecast area. Again some scattered MVFR
ceilings are possible with some MVFR visibility. Storms end/move
out closer to sunrise. The cold front will move through late
tomorrow morning and ceilings will drop to MVFR as it does. Clouds
clear out in the afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...Atkins
Hazardous weather outlook, May 17, 4:12 AM CST, 18 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
512 AM CDT Tue May 17 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
512 AM CDT Tue May 17 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms will be possible tonight into early
 Wednesday. Damaging winds and large hail will be the main threats
 however, a isolated tornado cannot be ruled out. In addition to the
 severe threat, 1 to 3 locally three inches of rain will be possible
 which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Strong storms will be possible south of Interstate 70 on Wednesday
 with gusty winds the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 17, 6:45 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
745 PM CDT Tue May 17 2022

MOZ025-033-180115-
Macon MO-Randolph MO-
745 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northeastern
Randolph and southeastern Macon Counties through 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Macon, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Macon, Bevier, Callao, Jacksonville and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Missouri.

&&

LAT...LON 3953 9231 3961 9270 3965 9270 3986 9262
      3982 9229
TIME...MOT...LOC 0045Z 281DEG 41KT 3972 9246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, May 17, 7:36 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
836 PM CDT Tue May 17 2022

KSZ025-MOZ020-028-180215-
Atchison KS-Platte MO-Buchanan MO-
836 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of Atchison,
southwestern Buchanan and northwestern Platte Counties through 915 PM
CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 11 miles southeast of Horton, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atchison, Weston, Effingham, Dearborn, Rushville, Lancaster,
Muscotah, Lewis And Clark Village, De Kalb, Farmington, Huron, Iatan,
Faucett, Arrington, Bean Lake, Lewis And Clark Vi, Cummings and
Potter.

This includes Interstate 29 near mile marker 23, between mile markers
25 and 26, and between mile markers 28 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3965 9556 3965 9511 3963 9510 3962 9510
      3962 9506 3965 9504 3965 9478 3941 9479
      3943 9557
TIME...MOT...LOC 0136Z 274DEG 41KT 3957 9535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, May 17, 8:10 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
910 PM CDT Tue May 17 2022

MOZ022-030-180245-
Ray MO-Caldwell MO-
910 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northern Ray and
southern Caldwell Counties through 945 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 11 miles northeast of Lawson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Braymer, Polo, Kingston, Cowgill, Elmira and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central, northwestern and west central Missouri.

&&

LAT...LON 3949 9421 3967 9418 3968 9376 3938 9376
TIME...MOT...LOC 0209Z 281DEG 26KT 3957 9411

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, May 17, 8:17 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
917 PM CDT Tue May 17 2022

KSZ025-103-MOZ020-028-180300-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
917 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northwestern
Leavenworth, Atchison, southwestern Buchanan and northwestern Platte
Counties through 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atchison, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Effingham, Dearborn,
Camden Point, Rushville, Lancaster, Easton, Tracy, Muscotah, Lewis
And Clark Village, Farley, De Kalb, Farmington, Iatan, Fort
Leavenworth, Faucett and Stillings.

This includes the following highways...
 Interstate 29 between mile markers 18 and 38.
 Interstate 435 between mile markers 27 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3959 9556 3964 9475 3929 9476 3929 9518
      3942 9518 3942 9556
TIME...MOT...LOC 0217Z 279DEG 25KT 3949 9514

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, May 17, 9:01 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1001 PM CDT Tue May 17 2022

MOZ012-013-020-180345-
Buchanan MO-De Kalb MO-Andrew MO-
1001 PM CDT Tue May 17 2022

...Strong winds will impact portions of northeastern Buchanan,
southeastern Andrew and southwestern DeKalb Counties through 1045 PM
CDT...

At 1001 PM CDT, Doppler radar was tracking an area of strong winds
over St. Joseph, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Joseph, Country Club Villa, Country Club, Stewartsville,
Clarksdale, Easton, Cosby and Helena.

This includes the following highways...
 Interstate 29 between mile markers 43 and 55.
 Interstate 229 between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Missouri.

&&

LAT...LON 3995 9451 3976 9444 3975 9460 3973 9460
      3969 9487 3973 9488 3974 9486 3977 9486
      3977 9489 3979 9489 3980 9488 3982 9487
      3983 9491 3985 9491
TIME...MOT...LOC 0301Z 252DEG 21KT 3979 9479

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BMW
Local storm report, May 17, 9:09 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND GST 1 NNE SAINT JOSEPH AIRP 39.77N 94.91W
05/17/2022  M59 MPH          BUCHANAN           MO   ASOS

            POSSIBLE WAKE LOW BEHIND A DYING BOW SEGMENT
            5-10 MILES SOUTH OF ST. JOSEPH.

&&

JL

The radar

The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
May 17, 10:23 PM CST
Where
Johnson County, 1.28 mi WSW of Cedar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.970, -94.950

Thunderstorm Wind, Johnson

When
May 17, 10:30 PM CST to 10:33 PM CST
Where
Johnson County, 1.75 mi NE of Bonita
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.840, -94.800

Public reported a 60 mph wind gust at 159th and Ridgeview in Olathe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032001, 1032002.